Vermont, 2016Hail and Damaging Winds in Vermont, July 18, 2016
July 18, 2016 · NWS BTV · 19 events in 7 counties and zones
Several rounds of thunderstorms developed ahead of a cold front across northern NY and then moved into VT and intensified during afternoon of July 18th. There were several reports of wind damage with these storms, mainly trees and utility lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $91,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms developed ahead of a cold front across northern NY and then moved into VT and intensified during afternoon of July 18th. There were several reports of wind damage with these storms, mainly trees and utility lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 9:44 AM EST, 58 minutes earlier.
Area forecast discussion, Jul 18, 9:44 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1044 AM EDT Mon Jul 18 2016
.SYNOPSIS...
Scattered showers and thunderstorms, some strong to severe will
develop across the area today into this evening before a cold
front brings cooler and drier weather to the region for Tuesday
into Wednesday. A return to warmer more humid weather is expected
from Thursday onward into next weekend with a renewed threat for
scattered showers and thunderstorms.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
As of 1044 AM EDT Monday...Scattered convection has already
developed across portions of Northern NY this morning. Isolated
strong storms possible this morning with more convection
developing this afternoon. Overall forecast in good shape but
bumped up POPs this morning to reflect ongoing convection. SPC MCD
update at 1316Z reinforces thinking of strong to severe storms
today.
Previous discussion...Expect some strong to locally severe this
afternoon/early evening as an approaching longwave trough and
attendant cold front make headway into the region. The combination
of decent instability (to 1500-2000 j/kg), deep layer shear,
boundary layer moisture (dewpoints already in the 60s to around
70) and broad height falls aloft all support the idea of scattered
to numerous showers and storms, some strong to severe. The general
unidirectional nature of the wind fields aloft would suggest the
potential for multi-cluster development which will likely evolve
into one or more LEWP/linear segments as activity progresses east
through the afternoon hours. Strong to locally damaging winds look
to be the main threat with large hail a somewhat lesser concern
given fairly high freezing levels above 12 kft (SEE SPC SWODY1
outlook for further discussion and current wind/hail progs). A
review of latest CAM output suggests two main threat areas: 1) A
potential line developing across central NY state into the upper
Hudson Valley and southern VT on the edge of deepest
shear/instability and within an area of steeper mid-level lapse
rates, and 2) another cluster of storms which should develop
across the far north or far southern Canada in area of greatest
instability, upper diffluence and height falls. Given these
consistent trends in the model output, there could be an area
across the Adirondacks into central VT that could be spared/missed
by this activity. Time will tell but those with
outdoor/recreational interests this afternoon should keep abreast
of the latest weather and be prepared to seek shelter should
threatening weather approach. Highs today should top out in the
lower to mid 80s with a few upper 80s possible central/south under
partial sunshine.
As we progress into this evening the southern convective line should
be clearing south and east of the region while secondary
cluster/line of storms should be ongoing across the north as frontal
boundary approaches from southern Canada. With loss of heating the
larger severe threat should wane after 900 to 1000 pm or so, but per
blended CAM output have continued threat of scattered showers/storms
through midnight to 200 am or so across the north. As frontal
boundary swings through the area later in the evening winds will
shift to west/northwesterly and begin a large-scale drying trend.
Low temperatures generally in the 50s to around 60 by daybreak
Tuesday.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH WEDNESDAY/...
As of 345 AM EDT Monday...Cold front and upper trough depart
region with surface high building into area with a comfortably
cooler/drier airmass for tue and wed. Highs will be only in lower
70s tues with just a few degs below seasonable normals for
wednesday. Dewpoints will be in the 40s with tue ngt lows in the
40s/50s across the region.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 345 AM EDT Monday...The lifting of the trough that passes
across the region mon night allows rising heights for the
remainder of the week as the central CONUS heat ridge dominates
through the period.
Our forecast area never gets into the heart of the heat ridge yet
rising heights and southwest return flow will allow temperatures to
rise 5 to 10 degrees above normal through the period with increasing
humidity late week into the weekend.
There will likely be several disturbances along the northern
periphery of the heat ridge that will bring us multiple chances
of showers and thunderstorms...the question is just timing in a
fast zonal flow.
The first chance is looking like thu ngt/fri as a shortwave in the
WNW flow around the heat ridge moves across the area. timing appears
to be more thu ngt-fri thus missing peak heating on thu yet some
steep mid-level lapse rates with an elevated mixed layer advecting
into the region thus a chance of thunder late thu in the north with
continued threat thu ngt-fri and possibly linger into fri ngt.
I've left a chance of showers/thunderstorms for sat but pops have
lowered and think this may be the dry day of the weekend with some
shortwave ridging on the heels of the departing shortwave.
However...a surface warm front with a return of humidity may bring
us another chance of showers/storms sat ngt with another cold front
and northern shortwave on sunday and more thunderstorms.
&&
.AVIATION /15Z Monday THROUGH Friday/...
Through 12z Tuesday...VFR through much of the period though with
caveats as cold front and potential strong storms affect the
region this afternoon. Cigs generally sct/bkn from 040-080 agl
range with some mainly sky conds through 15z. Scattered to
numerous showers/storms are expected to develop across eastern NY
by 16Z then progress quickly east and south through VT in the
17-21Z time frame. Brief MVFR cigs and IFR visibilities likely
with stronger convective cores. Potential for strong/locally
severe storms with large hail, strong/gusty winds and severe
turbulence. For more info see latest SWODY1 from NWS Storm
Prediction Center. Winds trending south to southwesterly and
gusty to 20 kts by late morning/afternoon before veering to
west/northwesterly and abating after 23Z into the overnight hours.
Outlook 12z Tuesday through Friday...
12Z Tue - Thu: VFR under high pressure. Overnight IFR fog
possible each night, especially at KSLK and KMPV.
00Z Fri onward...VFR, though with potential for showers/storms
and brief ifr/mvfr possible.
&&
.MARINE...
As of 345 AM EDT Monday...Those planning to boat on Lake
Champlain (or even the other smaller lakes for that matter) will
need to pay close attention to the weather throughout the day and
be prepared to return to safe harbor in the matter of just a few
minutes. Thunderstorms, some strong to perhaps locally severe,
will develop by the afternoon hours. These storms will easily be
able to produce strong wind gusts in excess of 35 knots, short-
lived higher waves, frequent lightning and perhaps large hail. A
Lake Thunderstorm Advisory is in effect for this afternoon due to
this threat. In addition, south to southwesterly winds will be
rather gusty today, frequently reaching to near 20 knots.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...JMG
NEAR TERM...JMG/KGM
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...JMG
MARINE...JMG/Nash
Hazardous weather outlook, Jul 18, 2:00 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
300 AM EDT MON JUL 18 2016
NYZ026>031-034-035-087-VTZ001>012-016>019-190700-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
300 AM EDT MON JUL 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE REGION THIS AFTERNOON INTO EARLY THIS EVENING WITH THE
PRIMARY THREAT OCCURRING BETWEEN 1 PM AND 9 PM. SOME OF THE
STORMS WILL BECOME STRONG TO LOCALLY SEVERE WITH DAMAGING WINDS
BEING THE PRIMARY THREAT. WHILE LESS LIKELY, LARGE HAIL IN EXCESS
OF 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE IN THE MOST SEVERE
STORMS. TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTING
ARE ALSO TO BE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JMG
In the hours before
Special weather statement, Jul 18, 8:24 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
924 AM EDT MON JUL 18 2016
NYZ026>031-034-035-087-VTZ001>012-016>019-181600-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
924 AM EDT MON JUL 18 2016
...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON INTO
EARLY EVENING FOR THE NORTH COUNTRY...
STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
EARLY THIS AFTERNOON ACROSS THE NORTH COUNTRY AS A COLD FRONT
MOVES ACROSS THE REGION.
LOOK FOR STORMS TO START AS EARLY AS NOON ACROSS CENTRAL AND
SOUTHERN VERMONT AND ESSEX COUNTY NEW YORK. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN VERMONT AND
NORTHERN NEW YORK BETWEEN 3 AND 6 PM. IN BOTH SITUATIONS...STORMS
ARE EXPECTED TO BECOME STRONG TO SEVERE QUICKLY.
THE PRIMARY THUNDERSTORM HAZARD IS STRONG TO DAMAGING WINDS
CAPABLE OF BRINGING DOWN TREES AND POWERLINES. LARGE HAIL IS A
SECONDARY HAZARD. HIGH RAINFALL RATES IN THUNDERSTORMS MAY BE
CAPABLE OF ISOLATED FLASH FLOODING IF STORMS CAN MOVE OVER THE
SAME LOCATION. REMEMBER THAT ALL THUNDERSTORMS ARE CAPABLE OF
FREQUENT, DEADLY CLOUD-TO-GROUND LIGHTNING.
PEOPLE SHOULD PAY CLOSE ATTENTION TO THE LATEST WEATHER FORECAST
TODAY THROUGH OUR WEBSITE, YOUR LOCAL MEDIA OUTLETS AND NOAA
WEATHER RADIO. BE PREPARED TO TAKE THE NECESSARY ACTION IF
THREATENING WEATHER APPROACHES. THOSE WITH OUTDOOR ACTIVITIES
INCLUDING BOATERS, CAMPERS AND HIKERS SHOULD BE ESPECIALLY AWARE
AND BE PREPARED TO SEEK SAFE SHELTER OR SAFE HARBOR.
LOCONTO
Local storm report, Jul 18, 10:12 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1112 AM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM HAIL HEUVELTON 44.62N 75.41W
07/18/2016 E0.75 INCH ST. LAWRENCE NY PUBLIC
&&
EVENT NUMBER BTV1600572
CMLocal storm report, Jul 18, 10:32 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1132 AM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM TSTM WND DMG RENSSELAER FALLS 44.59N 75.32W
07/18/2016 ST. LAWRENCE NY EMERGENCY MNGR
TREES DOWN ON WIRES
&&
EVENT NUMBER BTV1600573
CMThunderstorm Wind, Franklin
- When
- July 18, 10:42 AM EST
- Where
- Franklin County, 0.7 mi W of North Sheldon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 44.901, -72.934
Large maple tree uprooted near Abbey restaurant along Route 105.
Hail, Orleans
- When
- July 18, 11:15 AM EST
- Where
- Orleans County, 2.54 mi SW of Jay
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.940, -72.500
Quarter size hail reported.
Thunderstorm Wind, Essex
- When
- July 18, 11:16 AM EST
- Where
- Essex County, 0.44 mi NNE of Norton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 45.006, -71.798
Several trees downed by thunderstorm winds.
Thunderstorm Wind, Essex
- When
- July 18, 11:25 AM EST
- Where
- Essex County, 4.36 mi W of Canaan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 45.009, -71.618
Large Hemlock tree and several smaller trees downed by thunderstorm winds.
Thunderstorm Wind, Orleans
- When
- July 18, 11:30 AM EST
- Where
- Orleans County, 0.69 mi N of Derby Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.960, -72.130
A large Maple tree downed by thunderstorm winds.
Hail, Orleans
- When
- July 18, 11:32 AM EST
- Where
- Orleans County, 0.85 mi NW of Newport
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.940, -72.210
Hail, Chittenden
- When
- July 18, 12:10 PM EST
- Where
- Chittenden County, 3.44 mi W of West Milton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.630, -73.240
Nickel size hail reported.
Thunderstorm Wind, Essex
- When
- July 18, 12:15 PM EST
- Where
- Essex County, 0.31 mi ESE of Canaan Bunnell Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 44.929, -71.524
Tree down on utility lines due to thunderstorm winds.
Thunderstorm Wind, Chittenden
- When
- July 18, 12:22 PM EST
- Where
- Chittenden County, 0.69 mi N of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.480, -73.220
Several large tree branches downed on police cruisers at the police station. Minor vehicle damage and no injuries.
Thunderstorm Wind, Chittenden
- When
- July 18, 12:36 PM EST
- Where
- Chittenden County, 2.13 mi NNE of Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 44.430, -72.990
Trees on a house in the Hidden Pines development and power lines down across Jericho road.
Thunderstorm Wind, Chittenden
- When
- July 18, 1:15 PM EST
- Where
- Chittenden County, 1.91 mi SSE of Hanksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.226, -72.952
Large tree crashed on foot bridge due to thunderstorm winds.
Thunderstorm Wind, Washington
- When
- July 18, 1:33 PM EST
- Where
- Washington County, Worcester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 44.370, -72.550
Several trees down in northeast part of Worcester.
Thunderstorm Wind, Caledonia
- When
- July 18, 2:00 PM EST
- Where
- Caledonia County, Barnet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.300, -72.050
Large tree downed by thunderstorm winds.
Thunderstorm Wind, Caledonia
- When
- July 18, 2:01 PM EST
- Where
- Caledonia County, 0.69 mi N of St Johnsbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.430, -72.020
Tree down along Interstate 91 Northbound and several trees down nearby.
Hail, Caledonia
- When
- July 18, 2:12 PM EST
- Where
- Caledonia County, 1.98 mi E of Lower Waterford
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -71.880
Golf ball size hail reported. No known damage.
Thunderstorm Wind, Orange
- When
- July 18, 5:18 PM EST
- Where
- Orange County, 0.69 mi N of Topsham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 44.130, -72.250
Several trees downed by thunderstorm winds.
Hail, Orange
- When
- July 18, 5:30 PM EST
- Where
- Orange County, 0.69 mi N of Bradford
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.990, -72.130
Several hailstones estimated by photographs of approximately 1.5 inch in diameter.
Thunderstorm Wind, Orange
- When
- July 18, 5:35 PM EST
- Where
- Orange County, 0.69 mi N of Bradford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 43.990, -72.130
Trees and power lines downed by thunderstorm winds.
Hail, Franklin
- When
- July 18, 6:15 PM EST
- Where
- Franklin County, 1.38 mi N of East Berkshire
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.950, -72.700
Quarter size hail reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 24, 20161 death · 70 injured · 29 events
- Heat in Nevada, July 18 to 21, 20164 deaths · 1 event
- Heat in Texas, July 18 to 19, 20162 deaths · 2 events
- Heat in Oklahoma, July 18 to 24, 20161 death · 11 injured · 1 event
- Hail and Damaging Winds in Georgia, July 18 to 19, 20161 death · 1 injured · $184,000 · 1 in hail · 18 events
- Damaging Winds in New Jersey, July 18, 20161 death · $34,000 · 61 kt wind · 7 events
- Excessive Heat and Heat in Missouri, July 18 to 24, 20161 death · 11 events
- Flash Flood in Wisconsin, July 18, 20161 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 18, 2016$535,000 · 70 kt wind · 33 events
- Lightning Strike in Arizona, July 18, 2016$200,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 18, 2016$100,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in New York, July 18, 2016$80,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643638, 643629, 643637, 643641, 643636, 643630, 643631, 643642, 643665, 643643, 643656, 643663, 643644, 643645, 643632, 643640, 643633, 643639, 643634.